Damn I hear this story far too often.
I am so so sorry to hear about your children’s mom. One of my best friends, and mother to a 13 year old daughter and a 6 year old son with severe autism died from aspiration resulting from an overdose of Fentanyl. She was using patches for pain secondary to systemic lupus ( autoimmune strikes again) and apparently kept forgetting she had already put her patch on. She was wearing 7 when they found her.
I had a kind doctor who worked long term to wean me off of hydrocodone; at my worst, I was ingesting 300 mg/day ( a month supply). I was first prescribed after a car accident by a DO. Shortly after, my son was gravely ill and I couldn’t get in for my adjustments and he started prescribing me 100 at a time, every week or so…I was very lucky.
Bless you for working to make alternatives available. Now if just more people knew about them. Everyone is so quick to write a script. And so quick to accept one.